Cerebral Palsy - Increased Seizures

  • See also

    Cerebral Palsy - Common Emergency Presentations:

                Chest infection
                Pain/Irritability 

    Afebrile Seizures

    Background

    • Children with cerebral palsy and known epilepsy may present with increased seizures or break-through seizures
    • Consider possible precipitants:
      • Intercurrent illness (viral illness, chest infection, UTI)
      • Changes in medications
      • Vomiting or diarrhoea causing reduced absorption 
      • Non-adherence with medication
      • CNS infection 
      • Shunt malfunction (many children with cerebral palsy have VP shunts)

    Assessment

    • Check blood glucose if presents with a seizure
    • Anticonvulsant levels may be useful in some situations
      • Phenytoin, phenobarbitone (see Therapeutic Drug Monitoring - available on RCH Intranet only)
      • Carbamazepine or sodium valproate levels are not usually helpful
    • Assessment of conscious state and responsiveness may be difficult. Failure of improvement of conscious state post seizure or worsening conscious state requires re-evaluation and consideration of neuro-imaging.
    • Consider the possibility of non-convulsive status particularly in those with seizure disorders with multiple seizure types. This may require EEG confirmation
    • Check for regression (consider possible neurodegenerative disorder)

    Management

    • See Afebrile Seizures for management of acute fitting
    • Treat intercurrent illness as appropriate

    Adjustments to maintenance anti-convulsants should be discussed with the consultant responsible